- Steven Reinberg
- Posted October 1, 2019
Some May Be Vulnerable to Severe Skin Reaction While Using Gout Drug
Some gout patients with heart or kidney disease might be more susceptible to severe skin reactions while taking the gout medication allopurinol, researchers report.
"Our findings suggest that heart disease, like chronic kidney disease, is a risk factor for allopurinol-associated severe cutaneous adverse reactions that warrants adoption of precautionary measures against these reactions," said researcher Dr. Hyon Choi, from the Department of Rheumatology, Allergy and Immunology at Massachusetts General Hospital in Boston.
Gout is form of inflammatory arthritis that develops in people who have high levels of uric acid in their blood. The acid can form needle-like crystals in joints and cause sudden, severe episodes of pain, tenderness, redness, warmth and swelling.
An earlier study found a link between heart disease and an increased risk of hospitalization for people who had a severe skin reaction to allopurinol.
For the latest study, Canadian and U.S. researchers used data from nearly 5 million people in British Columbia. More than 130,000 of these people were on allopurinol. Of these patients, those with heart disease and chronic kidney disease had a higher risk of severe skin reactions than those without such conditions.
People with the genetic marker HLA-B*5801, which is more common in Asian and black people, have a significantly higher risk of this adverse reaction than people without the mutation.
The report was published Sept. 30 in the CMAJ.
The U.S. Food and Drug Administration recently warned patients about the risk of cardiovascular events from the gout medication febuxostat, so the number of prescriptions for allopurinol will probably increase, the researchers noted.
But severe skin reactions are rare, and allopurinol plays an important role in managing gout, they added.
"Physicians who prescribe allopurinol should look for these risk factors so that they may consider initiating lower-dosage allopurinol and other precautions, which may prevent this rare but serious adverse reaction," Choi and his co-authors concluded in a journal news release.
For more on gout, see the Arthritis Foundation.
SOURCE: CMAJ, news release, Sept. 30, 2019